Idaho, 2025Avalanche in Idaho, January 4, 2025
January 4, 2025 · NWS PIH · 1 event in 1 county or zone
Snowmobiler rescued near Smiley Creek when they triggered a 900 foot wide avalanche near 9,300 feet. A rider was buried for 15 minutes but he was rescued by other snowmobilers and alert when evacuated to hospital for evaluation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowmobiler rescued near Smiley Creek when they triggered a 900 foot wide avalanche near 9,300 feet. A rider was buried for 15 minutes but he was rescued by other snowmobilers and alert when evacuated to hospital for evaluation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 4, 2:12 AM MST, 9 hours 48 minutes earlier.
Area forecast discussion, Jan 4, 2:12 AM MST, 9 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
212 AM MST Sat Jan 4 2025
.SHORT TERM...Today through Sunday.
A strong cold front is moving through east Idaho this morning. A
band of precipitation is accompanying the front. Some of the lower
valleys may see a brief period of rain before the precipitation
changes over to snow. Gusty winds are likely behind the front as
well with the NBM showing gusts of 45 to 50 mph in the eastern Magic
Valley and South Hills throughout the day today. Will be issuing a
wind advisory there. The strongest winds will be this morning and we
should see winds ramp down pretty quickly early this evening. A
second round of snow will arrive for east Idaho this afternoon with
the upper level low. Snow amounts haven't changed too much.
Generally looking at 1 or 2 inches across the central mountains into
the Snake Plain and little to no snow across the Magic Valley. The
eastern highlands should see 1 to 3 inches with higher amounts on
the passes. The Idaho Wasatch will likely see 8 to 14 inches. Some
models are showing higher amounts for the Pocatello Area with
upslope flow persisting for several hours this afternoon. Think warm
temperatures will cut into potential heavier snow amounts but some
locations such as the south end of Poky and the benches could see 3
to 4 inches today.
Most of the snow should diminish this evening. Winds should weaken
enough for some patchy fog to develop across the Arco desert into
the upper Snake Plain and Island Park area tonight. A weak shortwave
will pass through the area on Sunday. The better accumulations will
be found across the southeast highlands with an additional 1 to 3
inches likely.
13
.LONG TERM...Monday through next Saturday.
Under the increasing influence of a ridge of high pressure to our
west in the NE Pacific, a H5 trough working up and over this ridge
feature will continue to support isolated to scattered snow showers
for Monday into Monday night. Given the N/NW to S/SE track of this
system, precipitation totals will remain light overall with best
chances across the Snake River Plain, South Hills/Albion Mountains,
and SRN/ERN Highlands. Here is where we are expecting QPF amounts
around a T-0.10" in the valleys and 0.10-0.30" in the mountains
which translated to snow will be an elevation dependent T-4" with
locally higher totals in the mountains of southern Cassia County.
Starting Tuesday as the now H5 low shifts south towards the SW
CONUS, dry conditions will return regionwide through next weekend as
that ridge of high pressure in the NE Pacific shifts east over the
NRN Rockies. While we may see some isolated mountain shower
potential at times especially looking towards next weekend, we are
still looking at an extended stretch of dry weather for SE Idaho. We
will continue to monitor for any potential more organized system
development moving in but for the time being, will maintain the dry
forecast in line with the NBM. MacKay
&&
.AVIATION...12Z TAFS through 12Z Sunday.
As a cold front continues its progression east Saturday morning, a
mix of rain and snow will build in west to east along with strong
winds especially across the Snake River Plain. Precipitation and
lower clouds will support MVFR/IFR CIGS/VIS with any rain/snow mix
early on transitioning over to all snow later this morning. Winds
will be strongest at KBYI at KPIH to around 15-25 kts with gusts to
25-45 kts, 15-20 kts with gusts to 30 kts at KIDA, and less than 15
kts at KSUN and KDIJ. In addition to the main line of precipitation
along the cold front, we are continuing to watch for a convergence
band of snow to develop around KPIH and KIDA late this morning into
early this afternoon as best chances for snow shift east of I-15 by
this afternoon. Dry conditions are expected to return regionwide
tonight into Sunday morning as winds subside. Attention then turns
to the development of areas of low stratus and fog on the backside
of the cold front which could support additional MVFR/IFR CIGS/VIS
heading into Sunday. MacKay
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM MST this afternoon for IDZ055>057.
Winter Weather Advisory until 9 PM MST this evening for IDZ060.
&&
In the hours before
Special weather statement, Jan 4, 10:15 AM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1015 AM MST Sat Jan 4 2025
IDZ052>054-058-062>064-041915-
Arco/Mud Lake Desert-Big Hole Mountains-Upper Snake River Plain-Marsh
and Arbon Highlands-Caribou Range-Blackfoot Mountains-Lower Snake
River Plain-
1015 AM MST Sat Jan 4 2025
...A BAND OF HEAVY SNOW...
At 1011 AM MST, a band of heavy snow was located near Shelley, or 8
miles west of Idaho Falls, moving southeast at 25 mph.
Locations impacted include...
Idaho Falls, Blackfoot, Rigby, Ririe Reservoir, Lorenzo, Chesterfield
Reservoir, Goshen, Ammon, Shelley, Iona, Ucon, Menan, Ririe,
Roberts, Firth, Lewisville, Archer, Rose, Pingree, and Fort Hall
Putnam Lodge. This includes portions of I-15, and US Highways 20 and
26.
The snow can accumulate at a rate of one inch per hour or more in
this band of heavy snow. Be prepared for hazardous driving
conditions. Consider delaying travel if you will be going through
this band of heavy snow.
Visibilities are below one half mile in this band of heavy snow, in
part due to wind gusts of 20 to 35 mph. If you are driving, slow
down and be on alert for other motorists. Low visibility shortens
the amount of time you have to react to situations.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4334 11279 4387 11210 4362 11139 4282 11180
4303 11269
TIME...MOT...LOC 1711Z 329DEG 21KT 4345 11220
AMMLocal storm report, Jan 4, 10:44 AM MST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1044 AM MST Sat Jan 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM Snow Firth 43.30N 112.18W
01/04/2025 E5.0 Inch Bingham ID Public
1030 AM Snow 3 ESE Osgood 43.55N 112.04W
01/04/2025 M4.3 Inch Bonneville ID Public
Snowfall report from social media with
measurement picture.
&&Local storm report, Jan 4, 11:18 AM MST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1118 AM MST Sat Jan 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Snow Dubois 44.17N 112.23W
01/04/2025 M3.3 Inch Clark ID Public
Social media report with measurement
picture.
&&
AMLocal storm report, Jan 4, 11:31 AM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1131 AM MST Sat Jan 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM Snow 2 WNW Idaho Falls 43.50N 112.07W
01/04/2025 M3.0 Inch Bonneville ID Public
Social media report with measurement
picture. Still snowing.
&&
AMAvalanche, Sun Valley Region
- When
- January 4, 12:00 PM MST to 3:00 PM MST
- Where
- Sun Valley Region forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 43.826, -114.131 (the zone’s center; the record gives no point)
Snowmobiler rescued near Smiley Creek when they triggered a 900 foot wide avalanche near 9,300 feet. A rider was buried for 15 minutes but he was rescued by other snowmobilers and alert when evacuated to hospital for evaluation.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, January 4 to 5, 20254 deaths · 4 injured · 33 events
- Avalanche in Wyoming, January 4, 20251 death · 1 injured · 1 event
- Rip Current in Guam, January 4 to 6, 20251 death · 1 event
- Ice Storm and Winter Storm in Missouri, January 4 to 6, 202529 events
- Ice Storm and Winter Storm in Missouri, January 4 to 6, 202527 events
- Winter Storm and Winter Weather in Nebraska, January 4 to 5, 202527 events
- Flooding in American Samoa, January 4, 2025$30,000 · 2 events
- Blizzard and Winter Storm in Missouri, January 4 to 6, 202523 events
- Blizzard and Winter Storm in Kansas, January 4 to 5, 202523 events
- Blizzard and Winter Storm in Kansas, January 4 to 5, 202512 events
- Blizzard and Winter Storm in Kansas, January 4 to 5, 202511 events
- Winter Storm and Winter Weather in Kansas, January 4 to 5, 20257 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232717.